Virginia, 2010

Hail and Damaging Winds in Virginia, May 27, 2010

May 27, 2010 · NWS LWX · 13 events in 9 counties and zones

A stationary boundary remained over northern and central Virginia on the 27th. A northwest flow aloft provided cold air advection at the mid-levels of the atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A stationary boundary remained over northern and central Virginia on the 27th. A northwest flow aloft provided cold air advection at the mid-levels of the atmosphere. The combination of warm and humid conditions near the surface and colder air aloft led to moderate amounts of instability. Some of the thunderstorms that developed near the front became severe. Large hail was the primary threat due to the colder air aloft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 27, 1:51 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, May 27, 1:51 PM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
251 PM EDT THU MAY 27 2010

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE AREA LATE THIS AFTERNOON FROM THE
EAST. THE BOUNDARY WILL PASS THROUGH TONIGHT INTO FRIDAY. SHOWERS
AND THUNDERSTORMS ARE LIKELY NEAR THE BOUNDARY DURING THIS TIME.
HIGH PRESSURE WILL SLOWLY BUILD OVER THE MID-ATLANTIC DURING THE
WEEKEND BEFORE ANOTHER COLD FRONT PASSES THROUGH TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT THE WASHINGTON AND
BALTIMORE METROPOLITAN AREAS...LOWER SOUTHERN MARYLAND...AND
PORTIONS OF NORTHERN AND CENTRAL VIRGINIA THROUGH 9 PM.

UPPER-LEVEL RIDGE OF HIGH PRESSURE OVER THE REGION WILL CONTINUE TO
BREAK DOWN TONIGHT AS AN UPPER-LEVEL DISTURBANCE APPROACHES FROM THE
NORTHWEST.

A BACKDOOR COLD FRONT CURRENTLY MOVING INTO THE THE DELMARVA
PENINSULA THIS AFTERNOON WILL MOVE THROUGH THE METROPOLITAN AREAS
THIS EVENING BEFORE STALLING OUT NEAR THE SHENANDOAH VALLEY
OVERNIGHT. HOT AND HUMID CONDITIONS ARE IN PLACE WITH TEMPERATURES
THIS AFTERNOON IN THE UPPER 80S AND LOWER 90S ACROSS MOST LOCATIONS.
THE HOT AND HUMID CONDITIONS HAVE LED TO HIGH AMOUNTS OF
INSTABILITY. LATEST MESOANALYSIS INDICATES AROUND 2500 J/KG OF
MLCAPE ACROSS THE REGION THIS AFTERNOON. DESPITE A RELATIVELY STRONG
CAP...THE BACKDOOR COLD FRONT WILL ACT AS A TRIGGER TO INITIATE
CONVECTION LATE THIS AFTERNOON INTO THIS EVENING ACROSS THE
BALTIMORE/WASHINGTON METROPOLITAN AREAS.

A CU FIELD HAS DEVELOPED OVER THE POTOMAC HIGHLANDS INTO THE
SHENANDOAH VALLEY THIS AFTERNOON AND RADAR IMAGERY IS SHOWING
ISOLATED SHOWERS/T-STORMS AS WELL. TERRAIN CIRCULATION WILL ACT AS A
TRIGGER FOR ISOLATED/SCATTERED CONVECTION LATE THIS AFTERNOON INTO
THIS EVENING ACROSS THIS AREA.

DESPITE LIMITED SHEAR PROFILES...HIGH AMOUNTS OF INSTABILITY WILL
LEAD THE THREAT OF DAMAGING WINDS AND LARGE HAIL LATE THIS AFTERNOON
INTO THIS EVENING IN ANY CONVECTION THAT DOES DEVELOP.

CONVECTION WILL INCREASE IN COVERAGE AREA TONIGHT AS THE BOUNDARY
SLOWLY SHIFTS WESTWARD THROUGH THE REST OF THE AREA. STEEP MID-
LEVEL LAPSE RATES SUGGEST THAT THERE WILL BE A THREAT FOR SEVERE
T-STORMS WELL INTO TONIGHT DESPITE THE LOSS OF DAYTIME HEATING.
GIVEN THE LIGHT STEERING FLOW AND HIGH AMOUNTS OF
INSTABILITY...STORMS WILL BE CAPABLE OF PRODUCING HEAVY AMOUNTS OF
RAIN IN A SHORT PERIOD OF TIME. A FLASH FLOOD WATCH IS IN EFFECT FOR
ALL LOCATIONS EAST OF THE BLUE RIDGE MOUNTAINS WHERE PRECIPITABLE
WATERS WILL BE HIGHEST.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
THE BOUNDARY WILL REMAIN STALLED OUT OVER CENTRAL VIRGINIA UP NORTH
INTO WESTERN MARYLAND FRIDAY. AN UPPER-LEVEL DISTURBANCE WILL PASS
THROUGH THE REGION IN A NORTHWEST FLOW ALOFT. AN ABUNDANT AMOUNT OF
MOISTURE WILL REMAIN OVER THE REGION. MORE SHOWERS AND THUNDERSTORMS
ARE EXPECTED WITH THE MOST WIDESPREAD PRECIPITATION EXPECTED NEAR
AND TO THE WEST OF THE BOUNDARY.

A LIGHT STEERING FLOW WILL COMBINE WITH THE DEEP MOISTURE CAUSING A
CONCERN FOR FLASH FLOODING MAINLY ACROSS CENTRAL VIRGINIA INTO
EASTERN WEST VIRGINIA AND WESTERN MARYLAND. A FLASH FLOOD WATCH WILL
HAVE TO BE CONSIDERED FOR THIS AREA.

THERE MAY BE ENOUGH INSTABILITY AHEAD OF THE FRONT FOR POSSIBLE
SEVERE THUNDERSTORMS LATE FRIDAY MORNING AND FRIDAY AFTERNOON TO THE
WEST OF THE BOUNDARY. THE PRIMARY THREAT WOULD BE HAIL DUE TO THE
BULK OF THE INSTABILITY BEING IN THE MID-LEVELS OF THE ATMOSPHERE.

MAX TEMPS WILL BE MUCH COOLER FRIDAY DUE TO EXTENSIVE CLOUD COVER
AND PRECIPITATION. MAX TEMPS WILL BE IN THE 70S ACROSS MOST
LOCATIONS.

FRONTAL BOUNDARY WILL SLIDE THROUGH THE SOUTHERN APPALACHIANS FRIDAY
NIGHT. WILL STILL HAVE CONVECTION OCCURRING DURING THE EVENING
HOURS...WHICH MAY BE SEVERE AND/OR HEAVY MAINLY ACROSS THE SOUTHERN
PORTION OF THE CWA.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
HIGH PRESSURE STARTS TO BUILD IN FROM THE NORTH ON SATURDAY...BUT WE
STILL MAY HAVE SOME LINGERING CONVECTION ESPECIALLY ACROSS THE
SOUTHERN PORTION OF THE CWA ON SATURDAY SO HAVE CONTINUE LOW POPS
ALTHOUGH IT WILL LIKELY BE MORE OF THE SHOWER VARIETY THAN THUNDER.

HIGH PRESSURE HAS A BETTER CHANCE OF BRINGING DRY CONDITIONS ON
SUNDAY...BUT THIS MAY BE BRIEF AS IT MOVES OFF THE COAST ON MONDAY
AND MODELS SHOW A COLD FRONT APPROACHING FROM THE WEST. TIMING OF
THE FRONT SUGGESTS TUESDAY/TUESDAY NIGHT WILL HAVE A BETTER CHANCE
OF THUNDERSTORMS THAN MONDAY...WITH MONDAY PERHAPS MAINLY BEING
TERRAIN INITIATED STORMS. WILL HAVE TO DETERMINE HOW FAR SOUTH THE
FRONT GETS DURING THE MID WEEK. WE ARE GETTING INTO THE TIME OF YEAR
WHEN CLEAN PASSAGES BECOME HARDER TO COME BY...AND IT POSSIBLE THE
BOUNDARY STALLS OUT OVER OR JUST SOUTH OF THE AREA ON WEDNESDAY.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON INTO THIS EVENING.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS...AND TORRENTIAL DOWNPOURS. THE BEST CHANCE FOR CONVECTION
WILL BE ACROSS KBWI...KMTN LATE THIS AFTERNOON INTO THIS
EVENING...AND THEN ACROSS THE REST OF THE TERMINALS LATER THIS
EVENING.

A COLD FRONT WILL MOVE INTO THE AREA THIS EVENING BEFORE STALLING
OUT NEAR EASTERN WEST VIRGINIA INTO CENTRAL VIRGINIA LATE TONIGHT
AND FRIDAY. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THIS
TIME. THE BEST CHANCE FOR THUNDERSTORMS LATE TONIGHT AND FRIDAY WILL
BE ACROSS KCHO AND KMRB CLOSER TO THE BOUNDARY.

LOW CLOUDS WILL BRING POSSIBLE IFR CONDITIONS BEHIND THE COLD FRONT
WITH CIGS BELOW 1KFT. MVFR/IFR CONDITIONS ARE ALSO POSSIBLE IN ANY
CONVECTION THAT DOES DEVELOP THROUGH FRIDAY.

EXPECT CONVECTION...AND ASSOCIATED FLIGHT RESTRICTIONS INTO FRIDAY
EVENING. EVEN AFTER CONVECTION GENERALLY ENDS FRIDAY
NIGHT...MVFR/IFR FLIGHT RESTRICTIONS IN LINGERING LOW CLOUDS/FOG ARE
LIKELY SATURDAY MORNING. HIGH PRESSURE BUILDS IN OVER THE WEEKEND.

&&

.MARINE...
A COLD FRONT WILL PASS THROUGH THE WATERS THIS EVENING. SHOWERS AND
THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON INTO TONIGHT AS THE
BOUNDARY PASSES THROUGH. DAMAGING WINDS...LARGE HAIL...AND
TORRENTIAL DOWNPOURS MAY ACCOMPANY THE STORMS. SPECIAL MARINE
WARNINGS MAY BE WARRANTED.

MORE SHOWERS ARE EXPECTED THROUGH FRIDAY BEHIND THE FRONT ALONG WITH
LOW CLOUDS. A PRESSURE SURGE BEHIND THE FRONT WILL BRING SCA WIND
GUSTS FRIDAY AFTERNOON ACROSS THE CHESAPEAKE BAY.

CONVECTION SHOULD WANE FRIDAY NIGHT...AS A BOUNDARY SETTLES SOUTH OF
THE WATERS. HIGH PRESSURE BUILDS OVER THE WEEKEND.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR DCZ001.
MD...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MDZ004>007-009>011-
     013-014-016>018.
VA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ036>040-042-
     050>057-501-502.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM NOON TO 8 PM EDT FRIDAY FOR
     ANZ530>534-538>543.

&&

PRODUCTS...LASORSA/PELOQUIN
Hazardous weather outlook, May 27, 12:46 PM EST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
146 PM EDT THU MAY 27 2010

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
281000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
146 PM EDT THU MAY 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM FOR THE ENTIRE
AREA. PLEASE REFER TO THE LATEST HAZARD MESSAGE /WCNLWX/ FOR
FURTHER DETAILS. THE PRIMARY THREAT FOR SEVERE THUNDERSTORMS WILL
BE DAMAGING WIND AND LARGE HAIL. THE THREAT FOR SEVERE
THUNDERSTORMS WILL CONTINUE THROUGH LATE THE EVENING.

THUNDERSTORMS MAY ALSO PRODUCE VERY HEAVY RAINFALL. GIVEN LOW
FLASH FLOOD GUIDANCE ACROSS THE AREA...A FLASH FLOOD WATCH IS IN
EFFECT LATE THIS AFTERNOON THROUGH TONIGHT. PLEASE REFER TO THE
LATEST HAZARD MESSAGE /FFALWX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SMALL CRAFT ADVISORY IS IN EFFECT FRIDAY AFTERNOON THROUGH
FRIDAY NIGHT FOR PORTIONS OF THE MARYLAND CHESAPEAKE BAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IN SUPPORT OF SEVERE WEATHER LIKELY WILL BE
NEEDED THIS AFTERNOON AND EVENING.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>040-042-050-051-501-
502-WVZ050>055-501>504-281000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-
CULPEPER-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-PENDLETON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-
146 PM EDT THU MAY 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR NORTH-CENTRAL
MARYLAND AS WELL AS PORTIONS OF NORTHERN AND CENTRAL VIRGINIA
THROUGH 9 PM. PLEASE REFER TO THE LATEST HAZARD PRODUCT
/WCNLWX/ FOR FURTHER DETAILS. THE PRIMARY THREAT FOR SEVERE
THUNDERSTORMS WILL BE DAMAGING WIND AND LARGE HAIL. THE THREAT FOR
SEVERE THUNDERSTORMS WILL CONTINUE THROUGH LATE THIS EVENING.

THUNDERSTORMS MAY ALSO PRODUCE VERY HEAVY RAINFALL. GIVEN LOW
FLASH FLOOD GUIDANCE...A FLASH FLOOD WATCH IS IN EFFECT FOR
LOCATIONS EAST OF THE BLUE RIDGE MOUNTAINS LATE THIS AFTERNOON
THROUGH TONIGHT. PLEASE REFER TO THE LATEST HAZARD MESSAGE
/FFALWX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY FOR
PORTIONS OF CENTRAL VIRGINIA. ANY STORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL...DAMAGING WIND GUSTS AND LOCALIZED FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IN SUPPORT OF SEVERE WEATHER LIKELY WILL BE
NEEDED THIS AFTERNOON AND EVENING AND AGAIN ON FRIDAY.

In the hours before

Special weather statement, May 27, 1:38 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
238 PM EDT THU MAY 27 2010

VAZ021-271915-
HIGHLAND VA-
238 PM EDT THU MAY 27 2010

...STRONG THUNDERSTORMS TO AFFECT HIGHLAND COUNTY...

AT 238 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
WEST OF HIGHTOWN...MOVING SLOWLY EAST AT 10 MPH.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3836 7976 3836 7974 3838 7974 3840 7972
      3844 7969 3846 7970 3849 7970 3848 7950
      3825 7960 3833 7979
TIME...MOT...LOC 1838Z 286DEG 9KT 3842 7974

JRK
Special weather statement, May 27, 1:47 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
247 PM EDT THU MAY 27 2010

WVZ055-502-271915-
HARDY WV-EASTERN GRANT WV-
247 PM EDT THU MAY 27 2010

...STRONG THUNDERSTORMS TO AFFECT HARDY AND EASTERN GRANT COUNTIES...

AT 247 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
SOUTHWEST OF SEYMOURVILLE...MOVING SOUTHEAST AT 10 MPH.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

THIS STORM IS PRODUCING CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

PENNY-SIZE HAIL AND WIND GUSTS OF 40 MPH CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3908 7887 3888 7902 3902 7923 3910 7914
TIME...MOT...LOC 1847Z 296DEG 7KT 3903 7913

JRK
Special weather statement, May 27, 1:50 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
250 PM EDT THU MAY 27 2010

VAZ021-271915-
HIGHLAND VA-
250 PM EDT THU MAY 27 2010

...STRONG THUNDERSTORMS TO AFFECT HIGHLAND COUNTY...

AT 250 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
NORTHWEST OF BOLAR...MOVING SOUTHEAST AT 10 MPH.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

THIS STORM IS PRODUCING CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM.

SMALL HAIL CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3834 7980 3834 7979 3825 7957 3820 7959
      3821 7970 3826 7979 3830 7981 3831 7981
TIME...MOT...LOC 1850Z 296DEG 7KT 3828 7977

JRK
Special weather statement, May 27, 2:12 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
312 PM EDT THU MAY 27 2010

VAZ021-WVZ054-271945-
HIGHLAND VA-PENDLETON WV-
312 PM EDT THU MAY 27 2010

...STRONG THUNDERSTORMS TO AFFECT HIGHLAND AND PENDLETON COUNTIES...

AT 312 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
NORTHWEST OF HIGHTOWN...MOVING SLOWLY NORTHEAST AT 10 MPH.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

PENNY-SIZE TO NICKEL-SIZE HAIL CAN BE EXPECTED WITH THIS
STORM...ESPECIALLY IN FAR NORTHWEST HIGHLAND COUNTY NEAR THE
HIGHLAND-POCOHONTAS BORDER.

&&

LAT...LON 3844 7969 3846 7970 3850 7970 3852 7967
      3856 7968 3860 7964 3863 7964 3868 7956
      3842 7948 3839 7972 3840 7972
TIME...MOT...LOC 1910Z 235DEG 13KT 3851 7970

JRK
Special weather statement, May 27, 2:47 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
347 PM EDT THU MAY 27 2010

VAZ021-WVZ054-272015-
HIGHLAND VA-PENDLETON WV-
347 PM EDT THU MAY 27 2010

...STRONG THUNDERSTORMS TO AFFECT HIGHLAND AND PENDLETON COUNTIES...

AT 347 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES SOUTH OF CHERRY GROVE TO 4 MILES WEST OF
NEW HAMPDEN...MOVING SOUTHEAST AT 5 MPH.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE
EXPECTED WITH THIS STORM.

&&

LAT...LON 3852 7967 3856 7968 3860 7964 3862 7964
      3871 7959 3868 7927 3839 7947 3843 7969
      3846 7970 3850 7970
TIME...MOT...LOC 1947Z 293DEG 5KT 3860 7953 3848 7962

JRK
Special weather statement, May 27, 2:49 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
349 PM EDT THU MAY 27 2010

VAZ021-025-WVZ054-272015-
HIGHLAND VA-PENDLETON WV-AUGUSTA VA-
349 PM EDT THU MAY 27 2010

...STRONG THUNDERSTORMS TO AFFECT HIGHLAND...PENDLETON AND AUGUSTA
COUNTIES...

AT 349 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
SOUTH OF PALO ALTO...MOVING SOUTH AT 5 MPH.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

PENNY-SIZE HAIL AND WIND GUSTS OF 40 MPH CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3825 7924 3827 7948 3848 7940 3847 7922
TIME...MOT...LOC 1949Z 006DEG 6KT 3836 7936

JRK

The radar

The Roanoke radar (KFCX), 167 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

9 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Highland

When
May 27, 3:12 PM EST
Where
Highland County, 2.89 mi N of Headwaters
Measured
1 in hail
Reported by
Public
Coordinates
38.362, -79.417

Quarter size hail was reported near Head Waters.

Hail, Augusta

When
May 27, 4:05 PM EST
Where
Augusta County, 2.01 mi WNW of Jennings Gap
Measured
1 in hail
Reported by
Public
Coordinates
38.283, -79.233

Quarter size hail was reported about four miles east-northeast of Augusta.

Hail, Shenandoah

When
May 27, 6:54 PM EST
Where
Shenandoah County, 0.49 mi NNE of Edith Xrds
Measured
1 in hail
Reported by
Public
Coordinates
38.777, -78.498

Quarter size hail was estimated near Kings Crossing.

Thunderstorm Wind, Shenandoah

When
May 27, 7:30 PM EST
Where
Shenandoah County, 1.45 mi NE of Dilbeck
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.913, -78.349

One inch limbs were broken about two miles northeast of Dilbeck.

Hail, Clarke

When
May 27, 8:30 PM EST
Where
Clarke County, 1.59 mi SW of Berryville
Measured
1 in hail
Reported by
Public
Coordinates
39.136, -77.994

Quarter size hail was estimated near Berryville.

Thunderstorm Wind, Warren

When
May 27, 9:01 PM EST
Where
Warren County, 2.69 mi ESE of Milldale
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.980, -78.057

A spotter estimated wind gusts around 60 mph near Howellsville.

Hail, Warren

When
May 27, 9:04 PM EST
Where
Warren County, 2.69 mi ESE of Milldale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.980, -78.057

Quarter size hail was reported near Howellsville.

Hail, Prince William

When
May 27, 9:05 PM EST
Where
Prince William County, 0.68 mi SW of Haymarket
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.812, -77.638

Quarter size hail was reported in Haymarket.

Thunderstorm Wind, Loudoun

When
May 27, 9:15 PM EST
Where
Loudoun County, 1 mi S of Arcola Glascock Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
38.916, -77.547

An eight inch diameter tree was knocked down into a fence on Destiny Road in Aldie.

Hail, Prince William

When
May 27, 9:20 PM EST
Where
Prince William County, 1.77 mi N of West Gate of Lomond
Measured
1 in hail
Reported by
Public
Coordinates
38.796, -77.502

Quarter size hail was reported near Sudley.

Thunderstorm Wind, Fairfax

When
May 27, 9:38 PM EST
Where
Fairfax County, 0.89 mi NNW of Clifton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
38.792, -77.384

Large branches were down all over a residents property near Clifton.

Hail, Orange

When
May 27, 10:35 PM EST
Where
Orange County, 0.66 mi NNW of Gordonsville
Measured
1.25 in hail
Reported by
Public
Coordinates
38.159, -78.184

Half dollar size hail was reported near Gordonsville.

Hail, Orange

When
May 27, 11:12 PM EST
Where
Orange County, 0.54 mi E of Eheart
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.200, -78.310

Quarter size hail was reported near Eheart.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231434, 231435, 231436, 231442, 231437, 231445, 231441, 231438, 231444, 231439, 231443, 231440, 233288.